Wyoming, 2008

Hail and Damaging Winds in Wyoming, June 18, 2008

June 18, 2008 · NWS RIW · 6 events in 2 counties and zones

Thunderstorms firing over the higher terrain of central Wyoming strengthened as they moved into a more unstable and moist environment in Johnson and Natrona counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms firing over the higher terrain of central Wyoming strengthened as they moved into a more unstable and moist environment in Johnson and Natrona counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 18, 2:20 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 2:20 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT WED JUN 18 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY

PATTERN REMAINS NEARLY THE SAME WITH RIDGING OVER THE
ROCKIES...WITH WEAK DISTURBANCES MOVING UP AND OVER IT...ALLOWING
FOR A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST
OF THE DIVIDE. THE BEST CHANCE FOR CONVECTION IN THE SHORT TERM APPEARS
TO BE LATE THIS AFTERNOON INTO TONIGHT...AS TWO DISTURBANCES
AFFECT THE AREA...AND INTERACT WITH DECENT INSTABILITY AND
MOISTURE AS WELL AS SHALLOW UPSLOPE CONDITIONS. SUBSIDENCE BEHIND THIS
MORNINGS DISTURBANCE SLOWED DEVELOPMENT EARLY THIS
AFTERNOON. HOWEVER...MID LEVEL DISTURBANCES CURRENTLY ACROSS
CENTRAL IDAHO AND NE NEVADA PUSHING EAST...WILL HELP CONVECTION FIRE
FOR THE REMAINDER OF THE AFTERNOON AND TONIGHT. SOME OF THIS
CONVECTION IS EXPECTED TO LINGER PAST MIDNIGHT...ESPECIALLY OVER
EASTERN SECTIONS OF THE FORECAST AREA.

THE WEATHER REPEATS ITSELF ON THURSDAY...WITH RIDGING AND ANOTHER
WEAK FRONT PUSHING SOUTH...EAST OF THE DIVIDE. HOWEVER...PRECIPITABLE
WATER VALUES WILL BE SLIGHTLY LOWER...WITH LESS ACTIVITY EXPECTED...AND
CONFINED MORE TO THE NORTH...AND EASTERN SECTIONS WHERE BETTER
MOISTURE IS EXPECTED.

FRIDAY AND SATURDAY...THE UPPER LEVEL RIDGE THAT HAS BEEN
AFFECTING THE AREA FOR THE PAST SEVERAL DAYS...WILL STRENGTHEN
EVEN FURTHER...WHICH MEANS WARMER TEMPERATURES AND LITTLE OR NO
PRECIPITATION. HAVE KEPT SOME LOW POPS FOR FRIDAY AFTERNOON AND
EVENING ACROSS THE NORTH/NORTHEAST AND HAVE NO MENTION OF
CONVECTION ON SATURDAY AS MODELS HAVE LESS THAN 35 PERCENT MEAN RH
FROM 850 TO 500 MB.

WILL LIKELY SEE SOME LOWER 90S IN THE LOWER ELEVATIONS...EAST OF
THE DIVIDE ON SATURDAY...AS 700 MB WILL RANGE FROM 13 TO 16 DEG
CELSIUS. COULD SEE AN ISOLATED 90 DEGREE READING ON FRIDAY. THESE
WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOMMELT AND COULD
CREATE SOME LOCAL FLOODING. REGARDLESS...RIVERS AND STREAMS...WILL
BE RUNNING HIGH AND FAST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MODELS CONTINUE IN FAIR AGREEMENT WITH LONG WAVE HIGH PRESSURE
RIDGE CENTERED IN MEXICO SOUTH OF ARIZONA AND NEW MEXICO EXTENDING
NORTH THROUGH THE ROCKIES INTO ALBERTA AND SASKATCHEWAN. LOW
CENTER IN EAST PACIFIC OFF BRITISH COLUMBIA COAST. MAIN FORECAST
PROBLEM WILL BE IMPACT OF WEAK SHORT WAVE TROUGHS IN SOUTHWEST
FLOW COMING OVER THE TOP OF THE RIDGE...AND THEIR IMPACT ON
POTENTIALLY CONVECTIVELY UNSTABLE AIR MASS OVER WESTERN AND
CENTRAL WYOMING. KEPT CHANCE FOR THUNDERSTORMS ACROSS THE NORTH IN
THE AFTERNOONS AND EVENINGS. LITTLE CHANGE IN TEMPERATURES
EXPECTED WITH STAGNANT FLOW PATTERN KEEPING AIR MASS IN PLACE.
MAIN DIFFERENCES IN MODELS IN WHETHER SHORT WAVES CAN NUDGE THE
TOP OF THE RIDGE TO THE EAST OR JUST RIDE OVER THE TOP OF THE
RIDGE. NO CLEAR WINNER SO WILL KEEP IDEA OF RIDGE HOLDING AND
SHORT WAVES TRAVELING TO THE NORTH OVER THE RIDGE. SHOULD BE A
GOOD PATTERN TO GET MUCH OF THE SNOW PACK TO MELT OFF THROUGH THE
PERIOD.

&&

.AVIATION...

WEAK COLD FRONT STRETCHING FROM THE BIGHORN MOUNTAINS TO EASTERN
FREMONT COUNTY THIS EVENING WILL ALLOW ISOLATED SHOWERS AND
THUNDERSTORMS TO LINGER ACROSS NATRONA COUNTY. VICINITY
THUNDERSTORMS ARE IN THE KCPR TAF THROUGH 03Z. SURFACE HIGH PRESSURE
WILL MOVE ACROSS THE REGION TONIGHT WITH CLEARING SKIES AND WINDS
BECOMING LIGHT AFTER MIDNIGHT. HIGH PRESSURE WILL PRODUCE VFR
CONDITIONS THURSDAY WITH CLEAR SKIES WEST OF THE DIVIDE AND FEW TO
SCATTERED CUMULUS CLOUDS EAST OF THE DIVIDE. STRONG SUNSHINE WILL
CAUSE BOUNDARY LAYER MIXING WITH LIGHT WINDS IN THE MORNING BECOMING
WEST TO NORTHWEST AT 10 TO 20 KT IN THE AFTERNOON...EXCEPT IN THE
BIGHORN BASIN WHERE WINDS WILL REMAIN BELOW 10 KT.

&&

.FIRE WEATHER...

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER
PATTERN THROUGH THE WEEKEND. A WEAK COLD FRONT THAT AFFECTED
AREAS EAST OF THE DIVIDE WILL WASH OUT TONIGHT.  HOWEVER ANOTHER
WEAK...SHALLOW COLD FRONT WILL PUSH SOUTH...EAST OF THE DIVIDE ON
THURSDAY.  THIS WILL HELP KEEP TEMPERATURES FROM SOARING TOO MUCH
AND KEEP MINIMUM RELATIVE HUMIDITIES IN CHECK...BUT A BIT LOWER
THAN THIS AFTERNOON. DISTURBANCES ROUNDING THE RIDGE...COMBINED BY
AN UNSTABLE ATMOSPHERE WILL RESULT IN ISOLATED TO LOCALLY
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND
AREAS EAST OF THE DIVIDE TONIGHT THROUGH THURSDAY NIGHT.
HOWEVER...THE ACTIVITY ON THURSDAY IS EXPECTED TO BE CONFINED MORE
TO THE NORTH...AND JOHNSON AND NATRONA COUNTIES. RELATIVELY LIGHT
WINDS...VERY WARM CONDITIONS AND CRITICALLY LOW RH IS EXPECTED
FRIDAY AND SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WM
LONG TERM...C.BAKER
AVIATION...SMITH
FIRE WEATHER...WM
Hazardous weather outlook, Jun 18, 4:01 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT WED JUN 18 2008

WYZ001>020-022>030-191101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE THIS MORNING AND EARLY
AFTERNOON.  SLIGHTLY COOLER AND SOMEWHAT MOIST AIRMASS WILL MOVE IN
BEHIND THE FRONT.  THIS WILL INCREASE THE THUNDERSTORM THREAT EAST
OF THE DIVIDE TODAY AND THIS EVENING.  THE PRIMARY THREATS WILL BE
HAIL...GUSTY WINDS TO 50 MPH AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY. THE MAIN
THREATS WITH THESE STORMS WILL BE LIGHTNING...AND POTENTIALLY GUSTY
WINDS WITH SMALL HAIL.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES...ALONG WITH ANY
WINDS OF 40 MPH OR GREATER THIS AFTERNOON AND EVENING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 18, 2:21 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
321 PM MDT WED JUN 18 2008

WYZ020-182200-
NATRONA COUNTY LOWER ELEVATIONS-
321 PM MDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF I25 EXIT 223...OR 37 MILES
NORTHWEST OF EVANSVILLE...MOVING EAST AT 18 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
I25 EXIT 223...JCT I25 AND HWY 387...MIDWEST...STATE HWY 259 MILE
MARKER 25 AND EDGERTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4348 10611 4327 10610 4327 10666 4341 10668
TIME...MOT...LOC 2121Z 263DEG 16KT 4336 10656

SMITH
Special weather statement, Jun 18, 2:35 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT WED JUN 18 2008

WYZ005-007-182215-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
335 PM MDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR HOT SPRINGS COUNTY...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HWY JCT 170 AND 174...OR 16 MILES WEST OF
THERMOPOLIS...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF
HWY JCT 170 AND 120...THERMOPOLIS AND U.S. HWY 20/789 MILE MARKER
130...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4378 10804 4353 10804 4360 10862 4369 10863
TIME...MOT...LOC 2135Z 269DEG 18KT 4365 10852

SMITH
Special weather statement, Jun 18, 3:17 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT WED JUN 18 2008

WYZ019-020-022-182315-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
417 PM MDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF U.S. HWY 220 MILE MARKER 70...
OR 35 MILES WEST OF CASPER...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL NATRONA COUNTY...INCLUDING THE LOCATIONS OF U.S.
HWY 220 MILE MARKER 100...HWY 487 MILE MARKER 70...HOGADON SKI AREA
AND BEARTRAP MEADOWS COUNTY PARK...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4287 10611 4260 10610 4263 10711 4281 10711
TIME...MOT...LOC 2217Z 269DEG 31KT 4273 10698

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 dust devil. Local standard time, as filed.

Hail, Natrona

When
June 18, 3:48 PM MST
Where
Natrona County, 3.27 mi NW of Badwater
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.350, -107.480

One inch diameter hail was recorded by a CoCoRaHS observer.

Dust Devil, Natrona

When
June 18, 4:20 PM MST to 4:21 PM MST
Where
Natrona County, 2.02 mi NNE of Casper to 2.01 mi WSW of Evansville
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.858, -106.306

A 34-year-old woman was killed when a dust devil flipped a small scorer's shed next to a team dugout at a youth ball field complex. The woman apparently sought shelter from the dust devil by positioning herself behind the shed. The shed was flipped one-half revolution, crushing her on the first flip and then rolling off of her. The woman was found about 10 minutes later as teams begin arriving for their evening games. Resuscitation efforts failed and she was declared dead at the scene.

Hail, Johnson

When
June 18, 4:50 PM MST
Where
Johnson County, 2.89 mi SSE of Buffalo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.310, -106.682

Nickel sized hail was reported along Interstate 25 about three miles south of Buffalo.

Thunderstorm Wind, Natrona

When
June 18, 6:16 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
42.900, -106.470

A gust to 61 mph was recorded by ASOS at Natrona County International Airport.

Thunderstorm Wind, Natrona

When
June 18, 6:20 PM MST
Where
Natrona County, 2 mi NE of Mountain View
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.872, -106.355

A television meteorologist reported gusts to 70 mph and blowing dust.

Hail, Natrona

When
June 18, 6:30 PM MST
Where
Natrona County, 4.32 mi E of Bishop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.984, -106.365

One inch diameter hail was reported in Homa Hills.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Devil, Natrona2008-06-1834FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96917, 96914, 96916, 96941, 96940, 96938.